MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION SYNERGY?; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM

BOSTON SCIENTIFIC CORPORATION SYNERGY?; BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Model Number H7493926008350
Medical Device Problem Codes Nonstandard Device (1420); Off-Label Use (1494); Failure to Advance (2524); Defective Device (2588)
Health Effect - Clinical Codes Bradycardia (1751); Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914); Respiratory Failure (2484); Reduced Blood Flow (4598)
Date of Event 03/24/2022
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient died.Two synergies 3.50 x 8 mm stents were implanted for treatment of a patent ductus arteriosus (pda).However, during the procedure, the device failed to function as intended which led to cardiac arrest and the patient died.
 
Additional Manufacturer Narrative
Detailed product information was not provided to bsc.We completed a good faith effort to obtain the information.
 
Event or Problem Description
It was reported that the patient died.Two synergy? 3.50 x 8 mm stents were implanted for treatment of a patent ductus arteriosus (pda).However, during the procedure, the device failed to function as intended which led to cardiac arrest and the patient died.It was further reported that the patient presented with a small, somewhat tortuous pda to confluent branch pulmonary arteries.The synergy stents were selected as treatment to allow for a stable source of pulmonary blood flow.The patient was placed under general anesthesia and access was obtained via the left axillary artery.The pda was crossed with difficulty and a synergy? 3.50 x 12 mm was advanced.The stent was unable to advance it past the pulmonary end of the pda.Angiography showed spasm of the pda with no opacification of the branch pas.The proximal end of the stent protruded significantly into the aorta.High dose prostaglandin e1 (pge) infusion was initiated and the stent was exchanged for a synergy? 3.50 x 8 mm.The stent would also not advance past the pa end of the ductus, but was deployed at 16atm in hopes of expanding the pda and allowing pge flow to reopen the more distal pda.The stent was well expanded, but there was still no flow in the pda.Tidal co2 readings were lost and saturations were decreasing.The patient developed bradycardia and cardiopulmonary resuscitation (cpr) was initiated.Fluoroscopy showed very poor aeration of the lungs.Intervention to open the pda was continued while cpr was being performed.An emerge 2.00 x 20 mm was advanced across the pda into the lpa and inflated to 18atm.Repeat angiography showed there was now some flow into the lpa.The sheath had become partially dislodged during cpr resulting in some extravasation of contrast into the soft tissue in the axillary area during angiography.The inner dilator was advanced over the wire and the sheath was repositioned in the axillary.A second synergy? 3.50 x 8 mm was advanced through the existing stent and deployed at 20atm in the distal pda/proximal lpa.Repeat angiography now showed patency of the pda with opacification of the lpa, however the patient's condition did not improve.Despite good cpr with adequate blood pressure on arterial line tracing, the patient continued to have poor ventilation and evolving respiratory and metabolic acidosis.Ultrasound of the chest revealed no obvious effusion or fluid collection.Ultrasound of the abdomen did not show any obvious blood or fluid in the peritoneal space.There appeared to be generalized bowel wall thickening.Cpr and resuscitation with inotropes, hco3, and prbcs was continued.Bronchoscopy was performed which showed no obvious mucous plug.Following this there was a period with improved ventilation and aeration of the right lung.An echo demonstrated there was antegrade flow from the rvot to the rpa.Despite this improvement in ventilation, the patient continued to have profound acidosis, and required high peak pressures to expand the chest.Despite successful stent placement restoring flow to the lpa and antegrade flow to the rpa, the patient had severe acidosis with very poor lung compliance.There was high likelihood of significant brain and other end organ injury and no further interventions were available.The patient continued to have periods of bradycardia and hypotension requiring intermittent cpr.Compassionate extubation was performed and the patient expired.
 
Additional Manufacturer Narrative
Device analysis results device technical analysis: the device was not returned for analysis; therefore, a technical analysis could not be performed.Device history review: it was confirmed that this device met manufacturing specification prior to distribution and there are no manufacturing deviations which could have contributed to the reported event.Labeling review: review of the instructions for use (ifu) confirmed there was relevant content and sufficient guidance with respect to the circumstances described within this complaint.No updates are required to the ifu as a result of this event.A labelling review for the product family was completed which identified that as per instructions for use the device was not used as intended.The synergy ii des is a coronary stent system indicated for improving luminal diameter in native coronary arteries and the safety and effectiveness of its use in pediatric patients has not been established, however the information provided this synergy ii des device was selected for use in patent ductus arteriosus (pda) congenital heart defect of a pediatric patient.Per ifu - use in special populations: pediatric use - the safety and effectiveness of the synergy stent in pediatric patients have not been established.Per ifu - intended use/indications for use: the synergy stent system is indicated for improving luminal diameter in patients, including those at high risk for bleeding, with diabetes mellitus, with symptomatic heart disease, stable angina, unstable angina, non-st elevation mi or documented silent ischemia due to atherosclerotic lesions in native coronary arteries greater than or equal to 2.25 mm to less than or equal to 5.00 mm in diameter in lesions less than or equal to 34 mm in length.Per ifu - potential adverse events: potential adverse events potential adverse events which may be associated with the use of a coronary stent in native coronary arteries include but are not limited to: death and stent deformation, collapse, or fracture.Risk review: a risk review was performed and confirmed that the event was defined in the risk documentation.This event type has been accounted for during product risk analysis to support acceptable risk benefit for the product.Investigation conclusion: this investigation is assigned a conclusion code of cause traced to intentional off-label, unapproved, or contraindicated use.This code was selected as the most probable complaint cause based on the information available.A pediatric patient underwent a procedure to treat patent ductus arteriosus (pda) using a synergy ii des device.Shortly after the procedure began, it was reported that complications occurred, and the patient did not survive.It was reported that the stent was defective, however the mechanism of the stent failure was not reported.The synergy ii des ifu provides a precaution that the safety and effectiveness of this device has not been established for pediatric patients.As per the ifu, the device is intended for use in native coronary arteries.Additionally, the ifu includes deformation of stent and death as possible adverse events related to the use of a coronary stent device in native coronary arteries.As per boston scientific medical safety assessment the relational assessment of the device and patient outcome cannot be stated with certainty as there is no scientific evidence of device use in the pediatric population and the ifu contains adequate warnings and precautions for the device intended use.The manufacturing review found no issues or any unusual scrap during the manufacturing of this batch that could relate to the reported issues.
 
Event or Problem Description

Brand Name
SYNERGY?
Common Device Name
BIODEGRADABLE POLYMER DRUG ELUTING CORONARY STENT SYSTEM
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
mark mischke
4100 hamline ave n
arden hills, MN 55112
7634941632
MDR Report Key22773417
Report Number2124215-2025-55800
Device Sequence Number15733359
Product Code NIQ
UDI-Device Identifier08714729840008
UDI-Public(01)08714729840008(17)221007(10)26172887
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P150003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/07/2022
Device Model NumberH7493926008350
Device Catalogue NumberH7493926008350
Device Lot Number0026172887
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2025
Supplement Date Received by Manufacturer02/11/2026
06/23/2026
Initial Report FDA Received Date08/11/2025
Supplement Report FDA Received Date03/09/2026
07/15/2026
Date Device Manufactured10/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4F 7CM PRELUDE SHEATH; 4F 7CM PRELUDE SHEATH; ECHELON MICROCATHETER; ECHELON MICROCATHETER; WHISPER WIRE; WHISPER WIRE
Outcome Attributed to Adverse Event Death;
Patient Age10 DA
Patient SexMale
Patient Weight2 KG